Texas, 2010

Flash Flood and Damaging Winds in Texas, July 26, 2010

July 26, 2010 · NWS SHV · 6 events in 2 counties and zones

Deep tropical moisture associated with the remnants of Tropical Storm Bonnie spread into northeast Texas, northern Louisiana, southwest Arkansas and southeast Oklahoma. The moisture combined with very warm afternoon temperatures to produce a very unstable environment across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Deep tropical moisture associated with the remnants of Tropical Storm Bonnie spread into northeast Texas, northern Louisiana, southwest Arkansas and southeast Oklahoma. The moisture combined with very warm afternoon temperatures to produce a very unstable environment across the region. The result was scattered to numerous showers and thunderstorms...some of which produced damaging wind gusts, large hail and locally heavy rainfall amounts which produced some minor flooding at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 26, 9:36 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 9:36 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1036 AM CDT MON JUL 26 2010

.DISCUSSION...
TEMPERATURES RUNNING MUCH COOLER THIS TIME TODAY THAN YESTERDAY
AND DEWPOINTS RUNNING 2 TO 4 DEGREES HIGHER.  12Z SHV RAOB
INDICATING THAT PWAT VALUES HAVE EXCEEDED 2 INCHES AND SHOW A
FAIRLY UNSTABLE AIRMASS IN PLACE ACROSS THE REGION. UPPER LOW IS
SPINNING TO OUR WEST NEAR WITCHITA FALLS THIS MORNING WITH A
SLIGHT WESTWARD DRIFT AND THE UPPER RIDGE IS LOCATED OVER THE SOUTHEASTERN
US. THE COMBINATION OF THE TWO PUT OUR REGION IN A DEEPER
SOUTHERLY FLOW IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE THUS
HELPING TO ACCOUNT FOR THE HIGHER PWAT VALUES AND LOWER TEMPERATURES. ONCE
DAYTIME HEATING KICKS IN...EXPECT DECENT COVERAGE TODAY OF SHOWERS
AND THUNDERSTORMS. MODEL GUIDANCE RANGES FROM 50 TO 70 PERCENT SO
CURRENT FORECAST LOOKS GOOD.

TEMPERATURES ON TRACK THROUGH LATE MORNING. WITH LITTLE CLOUD
COVER IN PLACE...EXPECT TEMPERATURES TO REACH INTO THE MID 90S
BEFORE LEVELING OUT OR FALLING IN AND AROUND SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...
VFR CONDITIONS CURRENLY HOLDING ACROSS MOST OF CWA.
HOWEVER...MOSTLY MVFR CIGS REMAINING FOR TIME BEING.
BOTH INSTABILITY AND DEEP MOISTURE INCREASING FROM THE
EAST...MORNING CONVECTION HAS FIRED UP ALL ALONG GULF COAST
AND QUICKLY SPREAD INTO AREA AFTER 18Z. WILL KEEP TSTM VCNTY
AREAWIDE...WITH ADDITIONAL TEMPS GROUPS AT MOST SITES AS WELL.
AMBIENT WINDS...OUTSIDE CONVECTION...WILL REMAIN LIGHT AND VARIABLE
OR LIGHT SE. DO EXPECT TO BEGIN SEEING AT LEAST TEMPO MVFR OR IFR
CONDITIONS AFTER 06Z...AT TERMINALS WHERE HEAVY RAIN OCCURS
TODAY./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  76  92  75  95 /  60  40  50  30  60
MLU  94  75  92  73  95 /  60  30  50  20  60
DEQ  95  73  92  76  94 /  50  30  50  20  40
TXK  95  74  93  74  94 /  50  40  50  20  50
ELD  95  74  93  74  95 /  60  30  40  20  60
TYR  95  75  91  75  93 /  50  40  50  20  60
GGG  96  76  92  75  94 /  50  40  50  20  60
LFK  94  76  91  75  93 /  60  30  60  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

04/07
Hazardous weather outlook, Jul 26, 10:51 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT MON JUL 26 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A WARM AND MOIST AIRMASS IS IN PLACE ACROSS THE REGION TODAY ON
THE EAST SIDE OF AN UPPER LEVEL LOW WHICH IS SPINNING OVER NORTH
CENTRAL TEXAS. AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. THESE SHOWERS AND
THUNDERSTORMS WILL BE VERY EFFICIENT RAINMAKERS DUE TO THE HIGH
AMOUNT OF MOISTURE IN THE ATMOSPHERE AND THEIR SLOW MOVEMENT. HEAVY RAINS
CAN PRODUCE PONDING OF WATER IN STREETS...LOW LYING...AND POOR
DRAINAGE AREAS. GUSTY WINDS OF 30 TO 35 MPH AND LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS. A FEW STORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING...HOWEVER...THOSE WILL BE MORE ISOLATED IN
NATURE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR IN A WARM...MOIST
AND UNSTABLE ATMOSPHERE THROUGH MID WEEK UNTIL HIGH PRESSURE OFF TO
THE EAST BUILDS BACK OVER THE FOUR STATE REGION.  DEADLY LIGHTNING
AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
STORMS...AS THEY MOVE ACROSS THE AREA. HEAVY RAINS CAN PRODUCE
PONDING OF WATER IN STREETS...LOW LYING...AND POOR DRAINAGE AREAS.
GUSTY WINDS OF 30 TO 35 MPH MAY ACCOMPANY THE STRONGER THUNDERSTORMS.
ISOLATED THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE MAINLY HIGH WIND
GUSTS. AFTER MID WEEK UNDER THE INFLUENCE OF HIGH PRESSURE ALOFT...
RAIN CHANCES WILL BE DECREASING WITH TEMPERATURES CLIMBING BACK TO
THE MID 90S TO NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS...
AND HAM RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT.

04

In the hours before

Special weather statement, Jul 26, 12:28 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 PM CDT MON JUL 26 2010

LAZ001-010-TXZ151-261930-
CADDO-DE SOTO-PANOLA-
128 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO AND DE SOTO...
IN NORTHEAST TEXAS...
     PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     LOGANSPORT AND DEBERRY...

AT 127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTH OF JOAQUIN...OR 17
MILES EAST OF CARTHAGE...MOVING NORTHWEST AT 5 MPH. THIS STORM IS
LIKELY PRODUCING STRONG WIND GUSTS TO NEAR 40 MPH...ALONG WITH VERY
HEAVY RAINFALL RATES OF NEAR TWO INCHES PER HOUR. DIME SIZE HAIL IS
POSSIBLE WITH THIS THUNDERSTORM AS WELL.

13

The radar

The Shreveport radar (KSHV), 58 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 26, 1:08 PM CST
Where
Shelby County, 0.91 mi SE of Joaquin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.960, -94.060

A tree was downed...blocking a road near Hwy. 7.

Lightning, Shelby

When
July 26, 1:08 PM CST
Where
Shelby County, 0.69 mi N of Center
Property damage
$100
Reported by
Law Enforcement
Coordinates
31.790, -94.180

A lightning strike caught trees on fire just outside the Center, Texas city limits.

Lightning, Shelby

When
July 26, 1:10 PM CST
Where
Shelby County, 0.91 mi NE of Tenaha
Property damage
$100
Reported by
Law Enforcement
Coordinates
31.940, -94.240

A lightning strike caused trees to catch fire in the Tenaha, Texas area.

Thunderstorm Wind, Angelina

When
July 26, 2:25 PM CST
Where
Angelina County, Huntington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.280, -94.580

Powerlines were downed in the Huntington, Texas community.

Thunderstorm Wind, Angelina

When
July 26, 2:25 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.330, -94.730

A few trees were reported downed at several locations across the county.

Flash Flood, Angelina

When
July 26, 2:45 PM CST
Where
Angelina County, 1.6 mi NW of Huntington to 1.55 mi ESE of Huntington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.297, -94.598

High water was reported over Hwy. 69 near the Huntington, Texas community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237386, 237393, 237396, 237421, 237422, 237419.